Adapting diabetes medication for a low carb diet – Diabetes Diet

Adapting diabetes medication for a low carb diet – Diabetes Diet


Adapted from RCGP July 19 Adapting diabetes medication for low carbohydrate management of type two diabetes by C Murdoch et al.

This topic has been well covered in our book but has been reviewed in this article. 

Type two diabetes can be reversed by a low carb diet. Changes in medication need to keep pace with lowered blood sugar levels that result. A low carb diet can range from under 30g to 130g of carb a day.  Blood pressure medication also often needs to be reduced or stopped as lower blood pressure results from a reduction in insulin resistance.

Sulphonylureas, meglitinides and insulin all reduce blood sugar and if not reduced appropriately can result in hypoglycaemia.  It is reasonable to cut the dose of these by 50% when a low carb diet is started. Once the diet is stabilised the levels can be increased if this is necessary. If a patient has very high blood sugars eg HbA1C of 10% or more then a reduction of 30% can be considered initially. As more weight is lost or more carb is cut from the diet, further reductions can then be made. Some patients will be able to stop insulin and oral hypoglycaemics entirely as progress is made.

Some patients have latent autoimmune diabetes and although they can reduce their doses, their insulin must be maintained at some level. These patients can often be identified because they developed type two diabetes when they were thin.

Some patients who may need to stay on some insulin have had type two diabetes for many years and have ceased to make any pancreatic insulin. (Secondary beta cell failure).  My comment:  Users of sulphonylureas eg Gliclazide over five years are prone to this problem.

It is important to provide plenty of blood glucose testing strips to patients over the transition so they can let you know if they are experiencing hypos.

GPs can refer to endocrinologists for advice over patients who are giving concern.

Flozins also known as SGLT2 inhibitors increase the risk of ketoacidosis in patients who have significant pancreatic insufficiency.  The ketoacidosis is hard to recognise because the blood sugar is often normal or only very slightly raised. The person just feels ill and may vomit. My comment: in my experience this effect is difficult to predict but usually occurs in the first week or two of treatment. Low carb diets of below 30g-50g of carb a day also produce dietary ketones so can muddy the waters even more. Therefore is someone is on a flozin and starts a low carb diet it is best to suspend the flozin. They may not require it after a while on a low carb diet in any event.

Commonly used drugs that do not give any risk of hypoglycaemia include Metformin, Glutides, Glitazones, Gliptins and Acarbose.

About a quarter of people on metformin get diarrhea and need to go on the long acting version or stop it altogether.  Because acarbose is meant to help block starch and this is eliminated on a low carb diet, this drug can be stopped.  Glutides, Glitazones, Gliptins can be stopped when blood sugars are at a satisfactory level.  My comment: The target blood sugar will vary from patient to patient. You can see more about this in my PHC talk on you tube or in our book.

 

 

 



Source link

Leave a Reply